Thursday, June 14, 2012
7 year old with ADHD has outbursts with stimulant medication
Hi, My seven year old son was diagnosed with ADHD this past January. He immediately started on stimulant medication prescribed by our pediatrician. His first prescription was for 10mg of Focalin. This really disrupted his sleep, so we switched to Concerta. He did well on 18mg of Concerta, but he felt like it wasn't enough to get him through the school day so it was increased to 28mg. This again started to interrupt his sleep, so we switched to 20mg of Adderall.
His anger overload issues began shortly after starting the Adderall. He began having severe manic temper tantrums at bedtime. Shouting, hitting - extremely inconsolable and very angry. We stopped the Adderall and went back to 18mg of Concerta. This seemed to help a bit, but did not stop the manic tantrums. We stopped all stimulant medication for a bit, and changed to Intuniv. He currently takes 2mg of Intuniv at around 7:30pm each evening. While these tantrums no longer occur every night, he still has them on occasion (maybe 2 or 3 times a week). They seem to be triggered when he doesn't get exactly what he wants at bedtime. While we try to be accommodating, we can not always give him exactly what he demands.
He is now under the care of a new Psychiatrist, and we have switched to a new therapist who was highly recommended for Cognitive Behavioral Therapy. I should note that while on the stimulants, his behavior and the quality of his classwork at school was greatly improved.
Could his anger overload/tantrums have been triggered by the stimulant medication? Would you recommend a low dose of SSRI with the Intuniv? We are very concerned about going back to a stimulant, as he never really experienced manic tantrums like these before taking them.
Any insight would be greatly appreciated!
Hi, I will try to answer your question the best I can, but as a clinical psychologist (with a Ph.D.) I specialize in psychotherapy. In most states psychologists are not licensed to prescribe medications. However I have worked with a lot of children on medication and have written a book on treatment of ADHD. Stimulant medication usually helps with ADHD symptoms but stimulants occasionally increase the frequency of emotional outbursts. Intuniv is a completely different kind of medicine, and should not cause anger overload. In my experience it does not work as well as stimulants for ADHD, but when stimulants have significant side effects, it is an alternative that may help some with ADHD symptoms.
If your son did not have angry outbursts before you started stimulants, hopefully over the next few weeks, the anger outbursts will get less and less (now that he is off stimulants). If not, I would suggest some of the recommendations in my anger manual to break the cycle. See if you can re-arrange the sequence at bedtime so that if there is something he wants at bedtime, it is the last thing that you do after he is all ready, or if the preferred activity is not possible at bedtime, offer a favorite story or quick card game if he stays calm.
In the manual, I outline cognitive behavioral strategies you can implement with your son. You can work on it with your therapist as well. I suggest labeling levels of anger and developing calming strategies that you can tie to lower levels of anger. I also explain how to teach your child to consider other points of view. At the moment, maybe he feels you are being unfair when he does not get what he wants. The idea is to talk after the anger subsides about how you were thinking and help him see that there is more than one way to look at what you did (i.e. you are not trying to be unfair).
About SSRIs, they sometimes help with emotional outbursts and sometimes they do not. They are most often prescribed for depression or anxiety. There is some recent research that low levels of serotonin in the brain (serotonin a neurotransmitter that SSRIs facilitate) are associated with adults who have angry outbursts; however, this has not been studied with children to my knowledge. If your child has anxiety issues, and these occur around the time of his outbursts, then SSRIs are more likely to help. I am a psychologist, not a psychaitrist (who prescribes medication), so please consult with your psychiatrist. All the best, Dr. Dave Gottlieb